Frequently asked questions
How do I know if a student is having an anaphylactic reaction?
Any one of the following are signs of anaphylaxis:
- difficult/noisy breathing
- swelling of tongue
- swelling/tightness in throat
- difficulty talking and/or hoarse voice
- wheezing or persistent cough
- persistent dizziness or collapse
- pale and floppy (young children)
What is an ASCIA action plan for anaphylaxis?
The Australian Society of Clinical Immunology and Allergy (ASCIA) provide the ASCIA Action Plan for Anaphylaxis (RED), which is a medical document that is to be completed by the treating medical or nurse practitioner.
The ASCIA Action Plan for Anaphylaxis (RED) is for patients who have been prescribed an adrenaline autoinjector.
The ASCIA Action Plan for Allergic Reactions (GREEN) is for patients with allergies who have not been prescribed an adrenaline autoinjector.
ASCIA Action Plans Allergic Reactions and Anaphylaxis have been developed as an easy to follow, single page document to assist in emergency treatment of severe allergy and anaphylaxis.
The form is personalised and confirms allergens to be avoided, what response should be made if the student has an anaphylactic reaction and how to use an adrenaline auto injector.
As it is the emergency response plan for anaphylaxis, it should be part of the student's individual health care plan. Read more about ASCIA action plans.
Who provides the ASCIA action plan and the adrenaline auto injector to the pre-school or school?
The parents of each student diagnosed with anaphylaxis should provide the school with an ASCIA Action Plan for Anaphylaxis (RED) signed by the treating practitioner for that student and an adrenaline auto-injector.
Where should the adrenaline autoinjector and ASCIA action plan be kept by the school?
The adrenaline autoinjector and the ASCIA Action Plan should be kept together in an accessible place in the school.
Why is it important to note the time when the adrenaline autoinjector is administered?
If an adrenaline autoinjector is administered, it is important to note the time of administration because if there is no change in the student's condition after 5 minutes or the student’s condition gets worse (i.e. there is no response) a second adrenaline autoinjector, if available, should be administered to the student.
Information about the time that a student has been administered an adrenaline autoinjector should be provided to ambulance personnel when they arrive at the school.
Could using another student’s adrenaline autoinjector put that student at risk?
Yes, a school’s planning and risk management processes should consider this and put appropriate strategies in place. Schools should always have at least one spare adrenaline autoinjector for general use so that no student has to provide an adrenaline autoinjector for another student. However, in an emergency it may still be necessary to use another student’s adrenaline autoinjector. If another student's adrenaline autoinjector has been administered and there are concerns that the other student may be placed at risk, he or she can also be transported in an ambulance to hospital if required.
Who pays for the ambulance where it is called for a student?
Schools are reminded that the NSW Ambulance Cover assists schools by meeting the cost of ambulance accounts for students where an ambulance is called for a student illness or injury while at a NSW government school or a school related activity. For further information refer to the Health and Safety, Ambulance Cover.
How often should a student’s ASCIA Action Plan be updated?
As with Individual Health Care Plans, student ASCIA Plans should be reviewed at least annually or when the parent notifies the school that the student’s health needs have changed. This may be in response to a review by the student’s medical practitioner or when a new autoinjector prescription is issued (approximately every 12 months).
The student’s photo on their ASCIA Action Plan should also be updated annually so they can be easily identified.